Colorado, 2021

Winter Storm and High Wind in Colorado, March 13 to 15, 2021

March 13 to 15, 2021 · NWS PUB · 21 events in 17 counties and zones

A large upper level system slowly moved across the region during this time frame, providing an extended period of moderate to heavy snow across the region. The widespread heavier snow did lessen in coverage towards the end of the period, however, continued to focus across the Palmer Divide.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A large upper level system slowly moved across the region during this time frame, providing an extended period of moderate to heavy snow across the region. The widespread heavier snow did lessen in coverage towards the end of the period, however, continued to focus across the Palmer Divide. Moderate to heavy snow persisted in this location along with high winds, with blizzard conditions noted across far northern El Paso county. Highest snowfall amounts of around two feet were also observed in this location.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 12, 11:06 PM MST, 54 minutes earlier.

Area forecast discussion, Mar 12, 11:06 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1106 PM MST Fri Mar 12 2021

.UPDATE...
Issued at 1057 PM MST Fri Mar 12 2021

A Winter Weather Advisory was issued for the lower elevations of
Huerfano and western Las Animas Counties form 1AM to 2PM on
Saturday. Convective snow showers are expected to form off of the
southern Sangres and the Raton Mesa during the overnight hours.
The convective element should cool the column of air enough for
snow to reach the surface. HREF members, EPS, and the NAM are in
agreement for the precipitant to fall as snow of for a quick 3 to
6 inches to fall during the advisory period. The GFS and the GEFS
are indicating a warmer outcome and for the precipitant to be all
rain. The Winter Storm Warning for the southern Sangre de Cristos
had to be extended to start at 1AM Saturday since the Raton Pass
is part of the zone. Confidence is medium due to the cooling
needed for snow to occur, but the potential impacts possible made
it necessary for the issuance.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 355 PM MST Fri Mar 12 2021

...Freezing Drizzle tonight eastern slopes and adjacent
plains...then heavy snow spreads in on Saturday...

Forecast area will be under the warm sector of the storm during the
short term as the upper low across the Desert Southwest lifts
northeastward into south central CO/San Luis Valley area by 00z
Sunday. Low clouds have kept temperatures fairly cool this afternoon
across the plains with readings struggling to warm in the lower 40s
to near 50 down near KTAD.  El Paso county area has stayed in the
30s most of the day with some spotty drizzle/freezing drizzle.

Precipitation gets a slow start out west tonight as the upper low is
still well back to the southwest. Have delayed the onset of pops by
around 6 hours and have pushed the beginning time of highlights
along the Continental Divide until 12z.  Meanwhile, shallow cold
moist airmass backs into the eastern mountains overnight with
sounding showing potential for freezing drizzle once again.
Potential looks greater for this to be more widespread than the past
few nights although a quick check of road temperatures still shows
readings in the 40s to around 50 so think impacts will be limited to
cold elevated surfaces like windshields and perhaps bridges in the
mountains.

As the upper low lifts to the northeast towards the 4 corners region
tonight...WAA/overrunning precipitation expands across the southeast
plains with elevated thunderstorms possible after midnight.  A few
of these could be strong with some small hail the main risk given
strong shear aloft. As the very dynamic upper low moves into western
CO Saturday morning, precipitation will expand and spread westward
into the southeast mountains from mid to late morning and especially
during the afternoon hours when mid level winds shift out of an
easterly upslope direction up the Arkansas River valley.  Could see
another potential round of stronger thunderstorms in the afternoon
across the far southeast plains with some marginal large hail and
damaging wind potential as the line moves quickly eastward into
Kansas by late afternoon.  There is some uncertainty with how much
instability will be present with axis of higher CAPE possibly
staying off to the southeast...but with the warm front moving
northward there is still some risk for severe thunderstorms
lingering through the afternoon.

Snow will be the main story though with snow ramping up across the
mountains during the morning, and spread into the southeast
mountains/adjacent I-25 corridor during the afternoon.  There will
be some embedded convective elements and a potential for very heavy
snowfall rates in the 1-2 inches per hour range during the afternoon
across the central mountains, Sangres, Wets, Upper Arkansas River
Valley and especially the Pikes Peak region.  These areas could see
a quick 2 to 6 inches of snow in the afternoon with additional snow
falling as the storm moves across and wrap around precipitation
affects the area in the later periods.  Have made several upgrades
to winter storm highlights.  (see below)  -KT

.LONG TERM...(Saturday night through Friday)
Issued at 355 PM MST Fri Mar 12 2021

...A high impact storm system to move across the region through
Sunday night...

While uncertainty continues on the exact track of this late winter
storm system, National Guidance and regional collaboration continue
to suggest the more run to run consistent solution of the ECMWF/EPS
and Canadian model suites track of the this system remains the best
and has been followed for this forecast.

With that said, expecting the upper low across the southwestern
Colorado/northwestern New Mexico border Sunday afternoon to continue
to move east northeast into southeastern Colorado by 12Z Sunday. The
expected movement of the system allows for deformation band
precipitation to spread across south central and into southeastern
Colorado through the early Sunday morning. Precipitation in this
band could be heavy at times with snowfall rates of 1 to 2 inches
per hour not out of the question. Snow levels between 5000-6000 feet
Saturday evening look to fall to around 4000 feet by Sunday morning,
with accumulations by Sunday morning of 4 to 8 inches across the
higher elevations, 3 to 6 inches in the Pikes Region, and 1 to 4
inches possible across the high mountain valleys through the rest
of the southeast plains.

Drier air starts to fill in across the far southeast Plains Sunday
morning as the vertically stack system slowly meanders east into
west central Kansas into Sunday night. Latest models indicate an
impressive TROWAL wrapping around this system, with precipitation
extending from central Kansas into southwestern Nebraska eastern
Wyoming back across northern and central Colorado. This
precipitation shield looks to continue to spread across south
central and into southeastern Colorado through much of the day
Sunday before slowly diminishing from southwest to northeast Sunday
night. On the backside of this system, models continue to indicate
gusty northerly winds developing across the eastern plains, which
will lead to hazardous travel conditions, especially across the
Pikes Pike region northward to the Wyoming border. Further south the
northerly downslope should help dry out precipitation, especially
south of Colorado Springs to Pueblo.

Although current winter storm warnings and advisories are in place
across much of south central and southeast Colorado, there still
remains uncertainty of the track of this cutoff low pressure system
which could increase or decrease snow totals and impacts across all
of south central and southeast Colorado. Please stay tuned to the
latest forecasts and updates to this significant winter storm
system.

Monday-Friday...Another storm system looks to move across the region
in the late Monday night through Wednesday timeframe, however latest
models indicate significant differences on its strength and location
as it moves across the Rockies. With that said, stayed with NBM
which keeps slight and chance pops across the area through this
period, with the best pops over and near the higher terrain. Drier
and warmer conditions continue to be expected for later part of the
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1033 PM MST Fri Mar 12 2021

At KCOS, LIFR cigs/vis to continue overnight with fog and
occasional dz or flurries. Snow increases 10z-12z, with a period
of moderate to heavy snow likely until 19z-21z, keeping cigs/vis
LIFR. After 21z, snow lessens in intensity as brief dry slot moves
overhead, with some minor improvement to IFR for several hrs into
the evening. Steadier snow and north winds then appear Sat night
after 06z and continue through the day on Sun.

At KPUB, IFR overnight with fog and occasional drizzle. Precip
becomes heavier 10z-12z, with mainly snow through the morning
before becoming a rain/snow mix after 18z-19z as precip intensity
decreases. After 19z, prevailing conditions will improve to MVFR,
although occasional rain/snow showers through the afternoon and
evening may produce some brief periods of IFR.

At KALS, VFR overnight, then occasional snow showers through the
day on Saturday. Prevailing conditions will remain generally VFR
through the day, with periods of MVFR or brief IFR vis under any
heavier snow showers.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 5 AM MST Saturday to 6 AM MDT Monday
for COZ058>063-072-073-076-079>082-084.

Winter Storm Warning from 5 AM MST Saturday to midnight MDT
Sunday night for COZ077-078-083-085.

Winter Storm Warning until 6 AM MDT Monday for COZ074-075.

Winter Weather Advisory from 5 AM MST Saturday to 6 AM MDT
Monday for COZ066-068.

Winter Weather Advisory until 2 PM MST Saturday for COZ087-088.

&&

UPDATE...SKELLY
SHORT TERM...KT
LONG TERM...MW
AVIATION...PETERSEN
Hazardous weather outlook, Mar 12, 5:45 AM MST, 18 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
545 AM MST Fri Mar 12 2021

COZ058>089-093>099-131245-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
545 AM MST Fri Mar 12 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered rain and snow will be possible across the area today.
Snow will begin over the mountains this afternoon while rain
showers and thunderstorms will be possible over the far eastern
plains. As the storm system approaches the area tonight, the
precipitation will increase, leading to potentially convective
thunderstorms over the plains and increased snow over the I-25
corridor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A major winter storm will continue to effect the Pikes Peak region
through early Monday. The highest impacts will be felt across the
Pikes Peak region where heavy snow is expected. The heaviest snow
and the strongest winds will occur across Teller county and northern
El Paso county Saturday night and Sunday. One to two feet of snow
will be possible, with locally higher amounts. Across the Colorado
Springs region, there will likely be a strong gradient on snowfall
across the city, with the heaviest amounts to the immediate north
and west side of town.

Travel in the Pikes Peak region will be difficult at best, and may
become impossible Saturday night into Sunday night.

Heavy snow will also occur in the mountains through Monday,
especially the central mountains and southern mountains.

Thunderstorms will be possible all areas on Saturday and possibly on
Sunday. Some strong to severe storms could occur on the far eastern
plains Saturday. These strong to severe storms may occur in the
morning.

Along the southern I-25 corridor, snow accumulations are still
uncertain. at this time it looks like 2 to 4 inches could occur.

Widespread rain will be possible over the eastern plains generally
east of a line from La Junta to Kim. A half inch to one inch of rain
is possible.

Another winter weather system will be possible on Tuesday and
Tuesday night. This storm could bring more widespread snow to the
plains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over the mountains and eastern plains today and
tonight.

GARBEROGLIO/34

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm, 5 heavy rain, 1 high wind. Local standard time, as filed.

Winter Storm, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
March 13, 12:00 AM MST to March 14, 8:46 AM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Reported by
Public
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Heavy snow of 6.5 inches. 13 miles south southwest Blende.

Heavy Rain, Prowers

When
March 13, 7:24 AM MST to March 15, 7:24 AM MST
Where
Prowers County, 25 mi SSE of Granada
Reported by
Trained Spotter
Coordinates
37.726, -102.135

Heavy rain of 1.50 inches.

Heavy Rain, Kiowa

When
March 13, 7:42 AM MST to March 14, 7:42 AM MST
Where
Kiowa County, Eads
Reported by
Emergency Manager
Coordinates
38.480, -102.780

Heavy rain of 1.54 inches.

Heavy Rain, Prowers

When
March 13, 12:00 PM MST to 4:53 PM MST
Where
Prowers County, 4 mi WSW of Lamar
Reported by
ASOS
Coordinates
38.058, -102.688

Heavy rain of 1.61 inches.

Heavy Rain, Baca

When
March 13, 1:00 PM MST to 4:54 PM MST
Where
Baca County, (Kspd)springfield Awos
Reported by
ASOS
Coordinates
37.280, -102.610

Heavy rain of 1.19 inches.

Winter Storm, Leadville Vicinity / Lake County Below 11000 Ft

When
March 13, 3:00 PM MST to 11:24 PM MST
Where
Leadville Vicinity / Lake County Below 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Heavy snow of 10.1 inches. 2 miles northeast Leadville.

Winter Storm, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
March 13, 5:00 PM MST to 10:30 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Freezing rain, with 0.25 inches of icing on surfaces due to freezing drizzle and fog. Paved surfaces reported as icy.

Winter Storm, Northwest Fremont County Above 8500 Ft

When
March 13, 7:00 PM MST to March 14, 6:00 AM MST
Where
Northwest Fremont County Above 8500 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

Heavy snow of 8.0 inches. 16 miles north Texas Creek.

Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
March 13, 7:00 PM MST to March 14, 6:00 AM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Heavy snow of 7.5 inches. 5 miles south southeast La Veta Pass.

Winter Storm, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft

When
March 13, 9:00 PM MST to March 14, 8:00 AM MST
Where
Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

Heavy snow of 11.0 inches. 5 miles south Hillside.

Winter Storm, Wet Mountains Between 8500 and 10000 Ft

When
March 14, 12:00 AM MST to 2:17 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Heavy snow of 14.6 inches. 1 mile west Rosita.

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
March 14, 12:00 AM MST to 4:05 PM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Heavy snow of 9.3 inches. 1 mile south southeast Beulah.

Winter Storm, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft

When
March 14, 12:00 AM MST to March 15, 6:00 AM MST
Where
Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
Reported by
COOP Observer
Coordinates
37.578, -106.085 (the zone’s center; the record gives no point)

Heavy snow of 6.1 inches. Great Sand Dunes.

Winter Storm, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
March 14, 6:00 AM MST to March 15, 6:08 AM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Heavy snow of 28.0 inches. Palmer Lake.

Winter Storm, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
March 14, 6:00 AM MST to March 15, 4:48 AM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Reported by
Broadcast Media
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

Heavy snow of 27.0 inches. Woodland Park.

Winter Storm, Southern San Luis Valley

When
March 14, 6:00 AM MST to March 15, 8:45 AM MST
Where
Southern San Luis Valley forecast zone
Reported by
Trained Spotter
Coordinates
37.240, -105.810 (the zone’s center; the record gives no point)

Heavy snow of 27.0 inches. 3 miles east southeast Fort Garland.

Winter Storm, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
March 14, 6:00 AM MST to 8:06 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Reported by
Public
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Heavy snow of 16.4 inches. 4 miles south Air Force Academy.

Winter Storm, Central Chaffee County Below 9000 Ft

When
March 14, 6:00 AM MST to March 15, 7:37 AM MST
Where
Central Chaffee County Below 9000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Heavy snow of 15.5 inches. Maysville.

Winter Storm, Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft

When
March 14, 6:00 AM MST to 11:00 PM MST
Where
Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft forecast zone
Reported by
COOP Observer
Coordinates
37.832, -106.332 (the zone’s center; the record gives no point)

Heavy snow of 10.1 inches. 1 mile south southeast Crestone.

Heavy Rain, Kiowa

When
March 14, 6:00 AM MST to March 15, 6:00 AM MST
Where
Kiowa County, Towner
Reported by
COOP Observer
Coordinates
38.470, -102.080

Heavy rain of 2.25 inches.

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
March 14, 4:53 PM MST to 4:56 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Pueblo Airport.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952354, 952358, 952357, 952356, 952359, 951958, 952360, 952346, 952347, 951957, 951955, 952345, 952353, 951950, 951951, 951952, 951953, 951954, 951959, 952355, 951949.